Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 179, NWS Tallahassee, FL

May 24, 2017Berrien County, Cook County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 24, 2017, 4:46 PM EDT for Berrien County, Cook County, Georgia. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2017, 4:46 PM EDT (20:46 UTC)
Expired
May 24, 2017, 5:24 PM EDT
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Berrien County, GA, Cook County, GA

The radar

The Moody AFB radar (KVAX), 41 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:48 PM EDTTORNADO 04 Ene Adel, GASPORADIC INSTANCES OF TREES SNAPPED AND UPROOTED ALONG WITH MINOR STRUCTURAL DAMAGE CONSISTING OF METAL ROOF AND SHINGLE DAMAGE. RATED EF0 WITH PEAK WINDS ESTIMATED NEAR 80 MPH.
May 24, 4:54 PM EDTTSTM WND DMG4 Ene Adel, GATREES DOWN NEAR LONNIE GRIMSLEY RD, HOWARD BENNETT RD AND BOONE RD
May 24, 4:54 PM EDTTSTM WND DMG4 Ene Adel, GABACKYARD ITEMS INCLUDING A TRAMPOLINE WERE BLOWN APPROXIMATELY 200 FEET.
May 24, 5:02 PM EDTTSTM WND DMG1 Sw Nashville, GAONE TREE DOWN ON LUCILE STREET.
May 24, 5:02 PM EDTTSTM WND DMG2 Sw Nashville, GAONE TREE DOWN ON SHANE CIRCLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 11:03 AM EDTTornado WatchSPC10 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

238 
WUUS52 KTAE 242046
SVRTAE
GAC019-075-242145-
/O.NEW.KTAE.SV.W.0179.170524T2046Z-170524T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
446 PM EDT WED MAY 24 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Central Cook County in south central Georgia...
  Central Berrien County in south central Georgia...

* Until 545 PM EDT

* At 445 PM EDT, a severe thunderstorm was located over Sparks, or
  over Adel, moving east at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Nashville, Adel, Sparks, Reed Bingham State Park, Cottle, Cook Co
  A/P, Berrien Co A/P, Massee, Barneyville, Pine Valley, Flat Ford,
  Wagon Wheel, Bannockburn, Allenville, Weber and Laconte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 PM EDT for south central
Georgia.

LAT...LON 3115 8304 3115 8316 3112 8317 3107 8351
      3115 8355 3118 8354 3120 8351 3123 8351
      3134 8307 3132 8306 3130 8306 3128 8304
      3121 8305
TIME...MOT...LOC 2045Z 256DEG 28KT 3115 8346 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
2 follow-up statements
873 
WWUS52 KTAE 242100
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
500 PM EDT WED MAY 24 2017

GAC075-242110-
/O.CAN.KTAE.SV.W.0179.000000T0000Z-170524T2145Z/
Cook GA-
500 PM EDT WED MAY 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COOK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 600 PM EDT for south central
Georgia.

LAT...LON 3115 8304 3115 8316 3112 8317 3110 8332
      3112 8332 3116 8330 3119 8333 3124 8333
      3125 8334 3125 8336 3126 8339 3127 8336
      3134 8307 3130 8306 3128 8304 3121 8305
TIME...MOT...LOC 2100Z 255DEG 28KT 3118 8333 

$$

GAC019-242145-
/O.CON.KTAE.SV.W.0179.000000T0000Z-170524T2145Z/
Berrien GA-
500 PM EDT WED MAY 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL BERRIEN COUNTY...

At 500 PM EDT, a severe thunderstorm was located near Nashville,
moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Nashville, Weber, Cottle, Berrien Co A/P, Allenville and Bannockburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 PM EDT for south central
Georgia.

LAT...LON 3115 8304 3115 8316 3112 8317 3110 8332
      3112 8332 3116 8330 3119 8333 3124 8333
      3125 8334 3125 8336 3126 8339 3127 8336
      3134 8307 3130 8306 3128 8304 3121 8305
TIME...MOT...LOC 2100Z 255DEG 28KT 3118 8333 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
511 
WWUS52 KTAE 242124
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
524 PM EDT WED MAY 24 2017

GAC019-242134-
/O.CAN.KTAE.SV.W.0179.000000T0000Z-170524T2145Z/
Berrien GA-
524 PM EDT WED MAY 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BERRIEN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 600 PM EDT for south central
Georgia.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3115 8304 3115 8316 3112 8317 3110 8332
      3112 8332 3116 8330 3119 8333 3124 8333
      3125 8334 3125 8336 3126 8339 3127 8336
      3134 8307 3130 8306 3128 8304 3121 8305
TIME...MOT...LOC 2123Z 256DEG 28KT 3123 8311 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:52 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 24, 2:52 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
252 PM EDT Wed May 24 2017

.NEAR TERM [Through Tonight]...

Tornado watches remain in place across our GA zones, but they will
be cleared from west to east likely before expiration as the
severe threat slowly diminishes.

An upper level trough will further deepen as it
moves into our area tonight sending a surface cold front through
and scouring out the deep layer moisture that has been in place
the past several days. All remaining showers and thunderstorms
should be to our south and east by 03z. Expect a breezy night as
cooler and drier air filters in behind the front. Temperatures
across all inland areas will drop into the upper 50s with the
exception of the SE Big Bend where temps will be in the mid 60s.
Mid 60s will also be common along the coast.

.SHORT TERM [Thursday Through Friday Night]...

The long wave trough will reach its peak amplitude as it's axis
passes east of the area Thursday morning. The associated late-
season cold front will sweep drier air into the region setting us
up for a couple of days of unseasonably low humidity and
relatively mild temperatures, especially at night. High Thursday
will only reach the upper 70s to lower 80s. Overnight lows will
reach 55 to 60 degrees in most areas with mid to upper 60s near
the coast. It will be a little warmer on Friday with highs in the
upper 80s inland and lower 80s coast, but humidity levels will
remain low.

.LONG TERM [Saturday Through Wednesday]...

Memorial Day weekend will be through saturday night. While
temperatures will be a bit higher than Thursday and Friday, they
won't be bad for this deep into Spring with highs around 90.
Humidity levels will gradually increase early next week as another
front approaches and eventually stalls across the region. Daily
chances for scattered thunderstorms will commence Sunday and
continue into midweek.

&&

.AVIATION [Through 18Z Thursday]...

Scattered convection may briefly impact the TLH, ABY and VLD terminals
until the frontal passage later this afternoon and evening. Gusty SW
winds will be swifting to W or NW behind the front and remain gusty
into the late evening. VFR conditions will prevail with brief periods
of MVFR conditions possible through tonight.

&&

.MARINE...

Small craft advisory conditions continue across the marine area
today and will persist through the night. Waters east of
Apalachicola may sea wind gusts to gale force at times, generally
in the vicinity of thunderstorms. Winds and seas will drop below
advisory criteria Thursday morning, but remain at cautionary
levels through most of the day. The downward trend in winds and
seas will then continue into the weekend with light to moderate
onshore winds expected from Friday through Sunday.

&&

.FIRE WEATHER...

RH will decrease starting on Thursday but will remain above critical
thresholds. High transport winds will lead to high dispersion
indices on Thursday afternoon.

&&

.HYDROLOGY...

Rainfall totals thus far and predicted through tonight should not
cause any major concerns. MOst of the area has been relatively dry
and the locally heavy showers that remain should be progressive
enough to limit any flash flood threat. While some area rivers are
rising, none are predicted to even get close to flood stage.

Concerning coastal flooding, the Cedar Key tide gage peaked at 6.5
feet above MLLW with a surge of 2.5 feet. High tide has just passed
and existing advisories and warnings will be left in place until
later this afternoon to allow the tide to ebb away from the peak
levels.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   59  82  56  89  62 /  10   0   0   0   0
Panama City   64  77  66  82  72 /  10   0   0   0   0
Dothan        57  79  60  88  65 /  10   0   0   0   0
Albany        57  78  57  88  64 /  20   0   0   0   0
Valdosta      59  80  56  88  63 /  30   0   0   0   0
Cross City    64  80  59  87  64 /  40  10   0   0   0
Apalachicola  64  81  65  85  70 /  10   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...Coastal Flood Warning until 5 PM EDT this afternoon for Coastal
     Dixie.

     High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 5 AM EDT /4 AM CDT/ Thursday for
     Coastal Bay-Coastal Gulf.

     Coastal Flood Advisory until 5 PM EDT this afternoon for Coastal
     Jefferson-Coastal Taylor-Coastal Wakulla.

GA...None.
AL...None.
GM...Small Craft Advisory until 11 AM EDT Thursday for Apalachee Bay
     or Coastal Waters From Keaton Beach to Ochlockonee River Fl
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach out 20 NM-Coastal waters from
     Apalachicola to Destin FL out 20 NM-Waters from Suwannee
     River to Apalachicola FL from 20 to 60 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...Barry
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Barry
MARINE...Wool
FIRE WEATHER...Weston
HYDROLOGY...Wool

In the hours before

Local storm report, May 24, 2:19 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
219 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     TSTM WND DMG     1 ESE MONTICELLO        30.54N 83.85W
05/24/2017                   JEFFERSON          FL   UTILITY COMPANY

            FALLEN TREES OR LIMBS RESULTED IN A POWER OUTAGE ON THE
            EAST SIDE OF MONTICELLO

1054 AM     TSTM WND DMG     E MAYO                  30.05N 83.17W
05/24/2017                   LAFAYETTE          FL   UTILITY COMPANY

            FALLEN TREES OR LIMBS RESULTED IN A POWER OUTAGE ON THE
            SOUTHEAST SIDE OF MAYO.

&&

DVD
Local storm report, May 24, 4:28 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
428 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND DMG 2 NNE TALLAHASSEE       30.47N 84.27W
05/24/2017                   LEON               FL   911 CALL CENTER

            TREE DOWN ON POWERLINES AT GLENVIEW ROAD AND THOMASVILLE
            ROAD.

1137 AM     NON-TSTM WND DMG 4 S TALLAHASSEE         30.38N 84.28W
05/24/2017                   LEON               FL   911 CALL CENTER

            TREE DOWN ON ROSS ROAD.

&&

JLF

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:53 AM EDTSevere Thunderstorm WarningTAEBrooks, Thomas24 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.